Musings of a phenomenologist

Science, psychiatry and random musings

Not smoking can kill

Posted by soveda on November 26, 2008

Another day, another bit of advertising billed as reporting on the BBC website.

To be fair they do aknowledge that this is linked to a programme being broadcast on the 26th November (Today).

Now to the piece itself, apparently the author has made the startling discovery that people who take a medication called Champix (Varenicline) have had an increased risk of low mood and suicide. Now this would be ground breaking investigative journalism if it hasn’t been noticed before. Going by this google search it isn’t new and if I have a look in the latest British National Formulary it states:

MHRA/CHM advice

Suicidal behaviour and varencycline

Suicidal behaviour and thoughts have been reported in patients taking Varenicline. Patients should be advised to discontinue treatment and seek prompt medical advice if they develop depression or suicidal thoughts. Patients with a history of psychiatric illness should be monitored closely when taking Varenicline.

The previous BNF has the less expressive :”mood swings” listed as a side effect.

It seems to me that the following has occured: New medication is brought onto the market.

Mass use of medication occurs.

Due to large number of prescriptions a rare side effect is revealed.

Prescribing guidance now includes specific mention of the side effect in large friendly letters.

Now that sounds like the system working to me. Of course it may well be that there was lots of data that will come to light in the same way that the negative SSRI data is now better known but I’d just like to say :Well done MHRA!

Advertisements

4 Responses to “Not smoking can kill”

  1. There’s something odd about all these drugs causing suicide – Champix, SSRIs, rimonabant, anti-epileptics – it’s implausible to me that all of these pharmacologically diverse drugs could all cause suicidal ideation as a straightforward adverse effect. Surely there must be something more complicated going on here – maybe some kind of psychological effect whereby people who are already suicidal are more willing to express their feelings if they feel able to attribute them to an external agent? Stranger things have happened…

  2. soveda said

    I suspect that there is something rather complex going on and the reductionist “the drugs made me do it” is as simplistic as it always is.
    There has always been a known link between starting antidepressant medication and an increase in suicidality, also the side effect of increased agitation in the early stages of SSRI treatment may have an impact. There has been a suggestion that smoking masks depression and that there is a link between smoking cessation and depression anyway.
    There may be some retrospective confirmation bias due to the media coverage, or we may be seeing a common final pathway.

  3. Mark said

    It’s varenicline, not varenicycline.

    • soveda said

      Now fixed, thanks, not sure how that happened, I had my BNF in front of me and still read it as Varencycline

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: